The United States Food and Drug Administration has banned medicines containing propoxyphene from the U.S. market. Propoxyphene is an opioid used as a painkiller and often in combination with other drugs such as acetaminophen, for the control of mild to moderate pain.
The FDA first approved it in 1957 to be used singularly or in combination with other painkillers and was declared safe.
However, by 1978 they had received two public petitions calling for its withdrawal or at the very least, re-classification as a more potent drug. This was because the painkiller was proving addictive and had caused serious adverse events in some people who took it, but the FDA ignored the petitions because it said the benefit of the painkiller outweighed any risk. With the many other products available for mild to moderate pain that didn’t have such adverse associations, it is surprising that they didn’t err on the side of caution since their role is to protect the public.
The drug continued being marketed and sold to members of the public and the issue was not looked at again, until evidence of cardiac problems surfaced in 2009. In a January meeting that year, 14 members of the 26 member meeting, voted against continued marketing of propoxyphene but nothing was done and six months later the FDA announced it would continue to market the drug.
It wasn’t until the supplier of the drug had conducted a study to prove its safety and found that even when it was taken at recommended doses, it changed the electrical activity of the heart, that they decided it wasn’t safe after all.
Adverse events between 2006-2007 included psychiatric complications, cardiac complications, accidental drug overdose and death. Some overdoses were thought to be related to the addictive properties of the drug, leading patients to take too much because of dependence on it. In total there were 65 serious adverse events in that period.
In elderly people the risk was greater and over one third of the reactions reported in people over 65 years of age were psychiatric and included hallucinations, confusion and mental status changes.